August 2007

Atrial Tachycardia Associated With Isotretinoin Use

Author Affiliations

Copyright 2007 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2007

Arch Dermatol. 2007;143(8):1073-1087. doi:10.1001/archderm.143.8.1084

Isotretinoin is a synthetic derivative of retinol (vitamin A) that has been approved to treat severe recalcitrant nodular acne. To my knowledge, there has been 1 reported case of atrial tachycardia linked to isotretinoin use1; herein, I report a second case of this linkage.

A 22-year-old man with nodular acne presented to our emergency department (ED) with symptomatic heart palpitations of 1 week's duration. He had undergone 2 complete courses of isotretinoin treatment without sequelae and was 3 weeks into his third course. Findings of a review of his systems were negative except for his feeling of his heart racing. His other medications included metronidazole, vitamin B complex (thiamine, riboflavin, niacin, pantothenic acid, pyridoxine, biotin, folic acid, and cobalamin), vitamin E (alfa-tocopherol), and fish oil, and he had no known drug allergies. His medical history was notable for depression that was in remission.

First Page Preview View Large
First page PDF preview
First page PDF preview